Kentucky, 2008Heavy Snow in Kentucky, December 11 to 12, 2008
December 11 to 12, 2008 · NWS JKL · 9 events in 9 counties and zones
A strong low pressure system brought heavy, wet snow to portions of Eastern Kentucky on the evening of December 11th. The snow occurred as colder air moved in behind the departing storm system.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought heavy, wet snow to portions of Eastern Kentucky on the evening of December 11th. The snow occurred as colder air moved in behind the departing storm system. Earlier in the day, rain, and some freezing rain, fell across the area. A quick change to snow occurred in the evening. The heavy wet snow stuck to trees, weighing them down and causing many to snap.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 11, 6:52 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Dec 11, 6:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
652 PM EST THU DEC 11 2008
.SHORT TERM.../TONIGHT THROUGH FRIDAY/
DRY SLOT HAS WORKED INTO MOST OF THE FORECAST AREA WITH THE SOLID
PRECIP SHIELD SHIFTING TO OUR NORTH. HAVE ALLOWED THE WSW FOR
FREEZING RAIN IN THE NORTH TO EXPIRE...SINCE MOST PRECIP HAS MOVED
OUT FOR THE TIME BEING...AND A CHANGEOVER TO SNOW IS CURRENTLY
HAPPENING. SNOW SHOULD NOT BE ENOUGH THERE TO WARRANT AN ADVISORY.
DEFORMATION ZONE/WRAP AROUND PRECIP ON BACK SIDE OF THE STORM SYSTEM
WILL AFFECT THE REGION DURING THE NIGHT...ESPECIALLY THE SE PART OF
THE AREA. COLDER AIR ARRIVING FROM THE NORTH IS DISPLACING THE VERY
WARM ELEVATED LAYER WHICH WAS PRESENT DURING THE DAY. THIS WILL BRING
THE CHANGE TO SNOW QUICKLY SE TO THE VA BORDER BY ABOUT 8 PM. THIS
WILL ALLOW UP TO A COUPLE OF INCHES OF SNOW ACCUMULATION...
ESPECIALLY OVER HIGH TERRAIN WHERE FREEZING TEMPERATURES ARRIVE
FIRST. A WSW FOR SNOW HAS BEEN ISSUED FOR BELL TO JOHNSON COUNTY
SOUTHEASTWARD FROM 6 PM TO 6 AM TONIGHT.
MOISTURE IS EXPECTED TO LINGER AT LOW LEVELS BENEATH AN INVERSION ON
FRIDAY...LIKELY RESULTING IN CLOUDINESS. ALTHOUGH...THE CLOUDS
SHOULD BEGIN TO ERODE DURING THE DAY...ESPECIALLY IN THE WEST.
.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/
THE PERIOD SHOULD START OFF QUIET WITH HIGH PRESSURE IN CONTROL. THE
HIGH WILL DRIFT EAST TO THE ATLANTIC COAST OVER THE WEEKEND. COULD
BE SOME MID LEVEL CLOUDS MOVING THROUGH LATE SATURDAY AND SATURDAY
NIGHT WITH A VERY WEAK H5 WAVE. THE NEXT CHANCE FOR PRECIP SHOULD
ARRIVE MONDAY...AS A COLD FRONT APPROACHES FROM THE WEST. GENERALLY
WENT CLOSER TO THE GFS ENSEMBLES...WHICH HAD GOOD AGREEMENT WITH HPC
GUIDANCE. THE FRONT SHOULD SLIDE THROUGH MONDAY NIGHT. THE FRONT IS
EXPECTED TO STALL JUST TO OUR SOUTH...WITH WAVES OF LOW PRESSURE
MOVING ALONG IT FROM TIME TO TIME. IMPOSSIBLE TO TIME EACH WAVE AS
IT MOVES ALONG THE FRONT...SO ENDED UP WITH A PROLONGED PERIOD OF
CHANCE POPS. FOLLOWING THE ENSEMBLE TEMPERATURES...COULD BE SOME
SNOW MIXING IN AT TIMES...ESPECIALLY NORTH OF THE HAL ROGERS
PARKWAY...FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. OPERATIONAL RUNS
OF THE ECMWF AND GFS ARE LESS FAVORABLE FOR THIS...BUT PREFER THE
SLIGHTLY COOLER ENSEMBLES.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
LIGHT RAIN...WITH A FEW POCKETS OF FREEZING RAIN PERSISTS ACROSS THE
AREA THIS EVENING...WITH WIDESPREAD IFR TO LIFR CONDITIONS. A SURFACE
LOW IS CURRENTLY MOVING THROUGH EASTERN TN. TEMPORARY FLOW AROUND
FROM THE WARM SECTOR OF THE LOW HAS ALLOWED FOR A SMALL BIT OF WARM
AIR ADVECTION ACROSS THE AREA. TEMPERATURES HAVE RISEN ABOUT A DEGREE
OR TWO OVER THE LAST COUPLE OF HOURS. HOWEVER...AS THE LOW PASSES TO
OUR EAST OVER THE NEXT SEVERAL HOURS...COLDER AIR WILL BE PULLED BACK
INTO THE AREA CHANGING ANY PRECIPITATION TO SNOW. EXPECT GENERALLY IFR
TO LIFR CONDITIONS TO CONTINUE AS THE CHANGEOVER OCCURS...AND SOME
PATCHY -FZDZ IS POSSIBLE AS SNOW TAPERS OFF DURING THE OVERNIGHT
PERIOD. MOST OF THE PRECIP SHOULD BE DONE BY FRIDAY MORNING...WITH
LOW CIGS IN THE IFR RANGE LINGERING INTO EARLY AFTERNOON.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR KYZ087-088-107-
109-110-112-113-115-117>120.
&&
SHORT TERM...HAL
LONG TERM....WJM
AVIATION...WJM/RAY
Hazardous weather outlook, Dec 11, 5:01 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EST THU DEC 11 2008
KYZ044-050>052-058>060-068-069-104-106-108-111-114-116-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...CAMPTON...
BEATTYVILLE...BOONEVILLE...MANCHESTER
501 PM EST THU DEC 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW WILL FALL AT MOST LOCATIONS...BUT ANY ACCUMULATIONS SHOULD BE AN
INCH OR LESS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ087-088-107-109-110-112-113-115-117>120-121200-
BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
501 PM EST THU DEC 11 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW IS EXPECTED TONIGHT...WITH ACCUMULATIONS OF UP TO TWO INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT.
KYZ079-080-083>086-121200-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE
501 PM EST THU DEC 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW IS LIKELY TONIGHT BUT ANY ACCUMULATION SHOULD BE AN INCH OR
LESS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HAL
In the hours before
Special weather statement, Dec 11, 2:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EST THU DEC 11 2008
KYZ058-068-069-079-080-083>088-106>120-112300-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
246 PM EST THU DEC 11 2008
RAIN WILL CONTINUE TO FALL AT TIMES THROUGH THE AFTERNOON WITH A
LAYER OF COLDER AIR WORKING INTO THE REGION AT HIGHER ELEVATIONS.
AS A RESULT...RAIN HAS BEGUN TO FREEZE ON RAISED SURFACES AT
ELEVATIONS ABOVE 1500 FEET NEAR THE MOUNTAIN PARKWAY AND ELEVATIONS
ABOVE 2500 FEET NEAR THE TENNESSEE AND VIRGINIA BORDER COUNTIES.
THESE ELEVATIONS ARE BASED ON REPORTS RECEIVED BY COUNTY DISPATCH
CENTERS AND COOPERATIVE OBSERVERS.
EXPECT RAIN TO BEGIN CHANGING OVER TO SNOW LATE THIS AFTERNOON NORTH
OF THE MOUNTAIN PARKWAY...THEN CHANGING OVER LATER THE FARTHER SOUTH
YOU GET. ICE IS MORE LIKELY TO ACCUMULATE ON ELEVATED SURFACES...
ALTHOUGH A SLICK SPOT OR TWO ON THE ROADWAYS CANNOT BE RULED OUT.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.
SCHOETTMER
Special weather statement, Dec 11, 5:41 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EST THU DEC 11 2008
KYZ052-058>060-068-069-079-080-083>086-104-106-108-111-114-116-
121000-
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER
541 PM EST THU DEC 11 2008
SNOW HAS STARTED TO MIX IN WITH RAIN AND WILL CHANGE OVER TO ALL
SNOW BY 8 PM. UP TO ONE INCH OF SNOW IS POSSIBLE WITH THE GREATEST
AMOUNTS EXPECTED AT ELEVATED LOCATIONS. THE SNOW IS EXPECTED TO END
DURING THE OVERNIGHT HOURS. INITIALLY...SNOW WILL MAINLY STICK ON
GRASSY AREAS AND ON BRIDGES AND OVERPASSES. AS THE EVENING
PROGRESSES...IT MAY CAUSE SOME SLICK SPOTS ON UNTREATED ROADWAYS.
MOTORIST SHOULD EXERCISE CAUTION AS ROAD CONDITIONS COULD
VARY...ESPECIALLY WHEN GOING UP HILL.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.
JJ
Local storm report, Dec 11, 7:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
738 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLASH FLOOD GORDON 37.00N 83.02W
12/11/2008 LETCHER KY LAW ENFORCEMENT
STATE POLICE REPORTED THAT THE GORDON FIRE DEPARTMENT HAD
AT LEAST 6 INCHES OF RUNNING WATER OVER THE HIGHWAY AT
17786 HIGHWAY 160.
0725 PM FLASH FLOOD COLSON 37.23N 82.86W
12/11/2008 LETCHER KY LAW ENFORCEMENT
KENTUCKY STATE POLICE REPORTED 6 TO 8 INCHES OF RUNNING
WATER OVER HIGHWAY 7 NORTH NEAR APPLE TREE BRANCH.
&&
RAYHeavy Snow, Wolfe
- When
- December 11, 8:00 PM EST to 11:45 PM EST
- Where
- Wolfe forecast zone
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
Seven inches of snow was measured in Rogers. Most of the snow fell in a 3 hour period. Hundreds of trees were downed across the county by the heavy snow. Power was out at many locations through December 12th due to downed power lines.
Heavy Snow, Lee
- When
- December 11, 8:30 PM EST to 11:30 PM EST
- Where
- Lee forecast zone
- Property damage
- $100,000
- Reported by
- NWS Employee
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
Over six inches of snow fell across Lee County during a three hour period. Trees were downed county-wide and power was out for as long as two days due to downed power lines.
Heavy Snow, Owsley
- When
- December 11, 8:30 PM EST to 11:30 PM EST
- Where
- Owsley forecast zone
- Reported by
- Unknown
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
At least four inches of snow fell in northern Owsley County near the Lee County border.
Heavy Snow, Estill
- When
- December 11, 9:00 PM EST to 11:30 PM EST
- Where
- Estill forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
A trained spotter measured four inches of snow near Irvine.
Heavy Snow, Jackson
- When
- December 11, 9:00 PM EST to 11:30 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Four inches of snow was measured in Annville.
Heavy Snow, Breathitt
- When
- December 11, 9:00 PM EST to 11:55 PM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Around four inches of snow fell near the Wolfe County line along highway 15.
Heavy Snow, Magoffin
- When
- December 11, 9:30 PM EST to December 12, 2:00 AM EST
- Where
- Magoffin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Four inches of snow was measured near Salyersville.
Heavy Snow, Elliott
- When
- December 11, 10:00 PM EST to December 12, 2:00 AM EST
- Where
- Elliott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
Four inches of snow was measured in Gimlet.
Heavy Snow, Morgan
- When
- December 11, 10:00 PM EST to December 12, 2:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
Four inches of snow was measured near West Liberty.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Tornado and Damaging Winds in South Carolina, December 11, 20084 injured · $81,000 · EF0 · 12 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
- Strong Wind in Georgia, December 11, 2008$86,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141263, 141264, 141265, 141259, 141260, 141267, 141266, 141261, 141262.